Alert archive / Nevada / Flash Flood Warnings in 2017
Flash Flood Warning 27, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Aug 9, 2017, 2:51 PM PDT for Elko County, Nevada. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 2:51 PM PDT (21:51 UTC)
- Expired
- Aug 9, 2017, 7:15 PM PDT
- In force
- 4 hr
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Elko County, NV
The radar
The Salt Lake City radar (KMTX), 178 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 9.9 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 1743 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
491
WGUS55 KLKN 092151
FFWLKN
NVC007-100045-
/O.NEW.KLKN.FF.W.0027.170809T2151Z-170810T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
251 PM PDT WED AUG 9 2017
The National Weather Service in Elko Nevada has issued a
* Flash Flood Warning for...
Southeastern Elko County in northeastern Nevada...
* Until 545 PM PDT
* At 248 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
White Horse Pass.
Excessive rainfall over the White Horse burn scar could result in a
debris flow moving through creeks and streams coming from the White
Horse Mountains flowing toward Alternate Highway 93. The debris flow
can consist of rock, mud, vegetation and other loose materials.
Additional rainfall amounts of 1 inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4041 11405 4021 11437 4031 11454 4056 11424
4044 11404
$$
JRM3 follow-up statements
010
WGUS75 KLKN 092311
FFSLKN
Flash Flood Statement
National Weather Service Elko NV
411 PM PDT WED AUG 9 2017
NVC007-100045-
/O.CON.KLKN.FF.W.0027.000000T0000Z-170810T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elko NV-
411 PM PDT WED AUG 9 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR
SOUTHEASTERN ELKO COUNTY...
At 408 PM PDT, Doppler radar indicated thunderstorms have ended
across the warned area. Flash flooding is still possible or ongoing
across the White Horse Burn Scar.
Excessive rainfall over the burn scar could result in a debris flow.
The debris flow can consist of rock, mud, vegetation and other loose
materials.
Some locations that will experience flooding include...
White Horse Pass and burn scar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4041 11405 4021 11437 4031 11454 4056 11424
4044 11404
$$
JRM645
WGUS55 KLKN 100039
FFWLKN
NVC007-100215-
/O.EXT.KLKN.FF.W.0027.000000T0000Z-170810T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
539 PM PDT WED AUG 9 2017
The National Weather Service in Elko Nevada has extended the
* Flash Flood Warning for...
Southeastern Elko County in northeastern Nevada...
* Until 715 PM PDT
* At 537 PM PDT, Doppler radar indicated additional showers and
thunderstorms moving into the warned area. Flash flooding is
already occurring and will likely continue in and around the White
Horse Burn scar.
* Some locations that will experience flooding include...
White Horse Pass.
Excessive rainfall over the burn scar could result in a debris flow.
The debris flow can consist of rock, mud, vegetation and other loose
materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4041 11405 4021 11437 4031 11454 4056 11424
4044 11404
$$
JRM731
WGUS75 KLKN 100214
FFSLKN
Flash Flood Statement
National Weather Service Elko NV
714 PM PDT WED AUG 9 2017
NVC007-100224-
/O.EXP.KLKN.FF.W.0027.000000T0000Z-170810T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elko NV-
714 PM PDT WED AUG 9 2017
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ELKO COUNTY WILL EXPIRE
AT 715 PM PDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 4041 11405 4021 11437 4031 11454 4056 11424
4044 11404
$$
91What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 1:49 PM PDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 9, 1:49 PM PDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Elko NV 149 PM PDT Wed Aug 9 2017 .SYNOPSIS...Afternoon and evening thunderstorm activity will continue over much of northern, and portions of central Nevada today and again on Thursday. Lingering storms on Friday will be confined mainly to northern Elko and Humboldt Counties. High temperatures will warm this weekend as storms diminish over all but far eastern Nevada locations. && .SHORT TERM...This evening through Friday. Moderate thunderstorm activity expected today over most of northern and portions of central NV. Dynamics suggest potential for a few strong thunderstorms later this afternoon into early this evening generally east of Winnemucca and north of highway 50. Wet storms today are also expected over this same general area, however highest PW's and dewpoints today will be more focused across eastern Elko County. CAPE values of around 200 J/kg linger into the overnight hours across much of northern NV, so some isolated TS will be possible through at least midnight and possible overnight. Thunderstorms Thursday will again be focused mainly over northern NV, mainly Humboldt, Elko and northern portions of Lander and Eureka Counties. Like today, wettest storms on Thursday will be over eastern Elko County. Drier air pushing up from the southwest will help confine thunderstorms on Friday to mainly northeastern Elko County, though some cells may develop over northern Humboldt and western Elko as well. .LONG TERM...Friday night through next Wednesday. Upper level low opens and lifts across the region through Saturday morning. This will push most of the activity for Friday north and east of the area. However, lingering moisture and instability could result in some isolated showers and thunderstorms for far northern and northeastern NV. Elsewhere across Nevada, Dry SW flow will move across the Silver State and remain in place through early next week. There may be enough moisture and instability along the NV/UT and ID/NV borders to produce isolated showers and thunderstorms. However, confidence is only marginal at this time and left the forecast largely unchanged in this time period. By next Wednesday, another upper level closed low will be meandering towards NorCali. This may bring in additional moisture, but confidence is low this far into the extended. && .AVIATION...An active day is expected across northern and central NV this aftn. Scattered/numerous TSRA/SHRA expected with isolated severe thunderstorms. Variable winds, gusting to 50kts and hail are possible with the strongest storms. Brief reductions in cigs/vis to MVFR or lower will be possible. KEKO and KWMC will have the best chance for severe weather and restrictions. KELY could see isolated to scattered TSRA/SHRA, but most of the activity should stay north. KTPH should remain dry, but aftn cumulus buildups are possible near the terminal. Convection may go into the evening and overnight for northern NV TAF sites. Another active day is possible tomorrow for mainly KEKO/KWMC with at least VCTS/VCSH likely. && .FIRE WEATHER...Showers and thunderstorms are expected over much of northern and portions of central NV today, with storms gradually diminishing over south-central NV into Thursday. Storms over northeastern NV may be very wet today, with wettest storms still expected over zone 470 into this evening. Other areas will likely see a mix of wet and dry storms that generally lean toward wet. The driest storms will likely be over fire zones 467 and 468 today and again on Thursday, though still a mix of wet and dry. && .LKN WATCHES/WARNINGS/ADVISORIES...None. && 96/94/94/96
In the hours before
Special weather statement, Aug 9, 1:37 PM PDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service Elko NV 137 PM PDT WED AUG 9 2017 NVZ031-092100- Northern Elko County NV- 137 PM PDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL 200 PM PDT... At 137 PM PDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Owyhee, moving northeast at 15 mph. Half inch hail and wind gusts 40 to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Elko County. LAT...LON 4189 11626 4196 11634 4200 11629 4200 11596 TIME...MOT...LOC 2037Z 226DEG 11KT 4195 11626 99
Special weather statement, Aug 9, 1:57 PM PDT, 54 minutes before
Special Weather Statement National Weather Service Elko NV 157 PM PDT WED AUG 9 2017 NVZ035-039-092145- South Central Elko County NV-White Pine County NV- 157 PM PDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WHITE PINE AND SOUTHERN ELKO COUNTIES UNTIL 245 PM PDT... At 156 PM PDT, Doppler radar was tracking strong thunderstorms 9 miles west of Lages Junction, moving northeast at 15 mph. Half inch hail and wind gusts 40 to 50 mph will be possible with these storms. Locations impacted include... Lages Junction, U.S. Highway 93, and Cherry Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3985 11497 3999 11509 4030 11468 4007 11436 TIME...MOT...LOC 2056Z 220DEG 14KT 4005 11480 JRM
Special weather statement, Aug 9, 1:59 PM PDT, 52 minutes before
Special Weather Statement
National Weather Service Elko NV
159 PM PDT WED AUG 9 2017
NVZ031-092145-
Northern Elko County NV-
159 PM PDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL
245 PM PDT...
At 159 PM PDT, Doppler radar was tracking a strong thunderstorm near
Owyhee, moving east at 10 mph.
Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.
Locations impacted include...
Owyhee.
LAT...LON 4195 11596 4190 11619 4199 11629 4200 11627
4200 11597
TIME...MOT...LOC 2059Z 258DEG 7KT 4194 11620
99Special weather statement, Aug 9, 2:16 PM PDT, 35 minutes before
Special Weather Statement
National Weather Service Elko NV
216 PM PDT WED AUG 9 2017
NVZ033-035-039-092200-
Southeastern Elko County NV-South Central Elko County NV-
White Pine County NV-
216 PM PDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 300 PM PDT...
At 216 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Lages Junction, moving northeast at 35 mph.
Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.
Locations impacted include...
White Horse Pass.
LAT...LON 4011 11436 4018 11452 4062 11437 4054 11404
4041 11405
TIME...MOT...LOC 2116Z 207DEG 29KT 4024 11437
99Special weather statement, Aug 9, 2:16 PM PDT, 35 minutes before
Special Weather Statement National Weather Service Elko NV 216 PM PDT WED AUG 9 2017 NVZ034-036-038-092200- Southwest Elko County NV-Ruby Mountains and East Humboldt Range NV- Northern Lander County and Northern Eureka County NV- 216 PM PDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ELKO AND CENTRAL EUREKA COUNTIES UNTIL 300 PM PDT... At 215 PM PDT, Doppler radar was tracking a strong thunderstorms 11 miles northwest of Jiggs and south of Pine Valley along Stare Route 278 , moving northeast at 10 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Pine Valley, Jiggs and South Fork. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4020 11610 4036 11626 4069 11572 4045 11555 TIME...MOT...LOC 2115Z 226DEG 7KT 4049 11586 JRM
Special weather statement, Aug 9, 2:32 PM PDT, 19 minutes before
Special Weather Statement National Weather Service Elko NV 232 PM PDT WED AUG 9 2017 NVZ036-037-092215- Southern Lander County and Southern Eureka County NV- Northern Lander County and Northern Eureka County NV- 232 PM PDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANDER COUNTY UNTIL 315 PM PDT... At 232 PM PDT, Doppler radar was tracking a strong thunderstorm 38 miles southwest of Battle Mountain, moving northeast at 10 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of central Lander County. LAT...LON 4004 11723 4011 11737 4032 11727 4020 11700 TIME...MOT...LOC 2132Z 214DEG 7KT 4014 11725 99
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:23 PM PDT | Special Weather Statement | LKN | Eureka | 37 min |
| Aug 9, 12:44 PM PDT | Flash Flood Warning | LKN | Eureka | 5 hr |
| Aug 9, 12:44 PM PDT | Special Weather Statement | LKN | 46 min | |
| Aug 9, 1:19 PM PDT | Severe Thunderstorm Warning | LKN | White Pine | 41 min |
| Aug 9, 1:24 PM PDT | Flash Flood Warning | LKN | White Pine | 3 hr |
| Aug 9, 1:28 PM PDT | Special Weather Statement | LKN | Eureka | 47 min |
| Aug 9, 1:32 PM PDT | Special Weather Statement | LKN | 43 min | |
| Aug 9, 1:34 PM PDT | Areal Flood Advisory | LKN | Lander | 3 hr |
| Aug 9, 1:35 PM PDT | Special Weather Statement | LKN | Eureka | 40 min |
| Aug 9, 1:37 PM PDT | Special Weather Statement | LKN | 23 min | |
| Aug 9, 1:44 PM PDT | Severe Thunderstorm Warning | LKN | Humboldt | 61 min |
| Aug 9, 1:57 PM PDT | Special Weather Statement | LKN | 48 min | |
| Aug 9, 1:59 PM PDT | Special Weather Statement | LKN | 46 min | |
| Aug 9, 2:01 PM PDT | Areal Flood Advisory | LKN | Lander | 3 hr |
| Aug 9, 2:16 PM PDT | Special Weather Statement | LKN | 44 min | |
| Aug 9, 2:21 PM PDT | Areal Flood Advisory | LKN | Humboldt | 3 hr |
| Aug 9, 2:30 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 45 min |
| Aug 9, 2:32 PM PDT | Special Weather Statement | LKN | Lander | 43 min |
| Aug 9, 2:32 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 43 min |
| Aug 9, 2:50 PM PDT | Flash Flood Warning | LKN | Elko | 3 hr |
| Aug 9, 3:12 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 51 min |
| Aug 9, 3:22 PM PDT | Special Weather Statement | LKN | 53 min | |
| Aug 9, 3:23 PM PDT | Areal Flood Advisory | LKN | Lander | 3 hr |
| Aug 9, 3:33 PM PDT | Special Weather Statement | LKN | 42 min | |
| Aug 9, 3:50 PM PDT | Special Weather Statement | LKN | Elko | 40 min |
| Aug 9, 3:56 PM PDT | Severe Thunderstorm Warning | LKN | Lander | 64 min |
| Aug 9, 4:07 PM PDT | Flash Flood Warning | LKN | Elko | 3 hr |
| Aug 9, 4:12 PM PDT | Special Weather Statement | LKN | 48 min | |
| Aug 9, 4:18 PM PDT | Special Weather Statement | LKN | 42 min | |
| Aug 9, 4:19 PM PDT | Special Weather Statement | LKN | 41 min | |
| Aug 9, 4:55 PM PDT | Special Weather Statement | LKN | 50 min |
Nearby
Flash Flood Warnings in Nevada, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.